Kansas, 2021Flash Flood in Kansas, June 28, 2021
June 28, 2021 · NWS TOP · 1 event in 1 county or zone
Persistent and heavy rain caused flash flooding in Anderson County during the afternoon of 6/28.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent and heavy rain caused flash flooding in Anderson County during the afternoon of 6/28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 2:18 PM CST, 15 minutes earlier.
Area forecast discussion, Jun 28, 2:18 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Mon Jun 28 2021
.DISCUSSION...
Issued at 318 PM CDT Mon Jun 28 2021
The upper pattern across the CONUS remains stagnant with ridges
located over the east and west coasts and a trough over the center
of the country. Perturbations continue to round the base of the
trough with showers and storms present along the 850mb front that
extends from central Texas and Oklahoma into southeast Kansas and
western Missouri. The 12z TOP sounding along with forecast soundings
depict classic heavy rainfall profiles with deep saturation through
much of the troposphere and skinny CAPE values of 500-1000 J/kg.
Rainfall rates have been quite impressive across southeast Kansas
and western Missouri especially in convective elements where mainly
1-3 inch per hour rain rates have been observed, although parts of
western Missouri have had rates as high as 5 inches per hour. With
this precipitation moving over areas that are already saturated from
rains late last week, have issued a Flash Flood Watch for east
central Kansas through Tuesday evening. Additional showers and
storms have developed across north central Kansas in response to
another passing wave of energy. Rainfall rates could be quite high
with this precipitation as well, but should have less residence time
over one area, limiting the flooding threat here.
There could be a lull in precipitation this evening into early
Tuesday ahead of another wave of energy. The 850mb front progresses
slightly westward, bisecting the area from north to south by
daybreak Tuesday. Another wave of showers and storms will ride the
shortwave and 850mb front making it into the CWA by 3-4AM. With no
significant change to the overall setup, expecting another wet day
on Tuesday with rain efficient showers and storms for most of the
forecast area, possibly leading to river and flash flooding. As
previously mentioned, issued a Flash Flood Watch through Tuesday
evening for east central Kansas where grounds are saturated and FFG
is lower. The watch may need to be expanded in area and time as the
same scenario is anticipated on Wednesday.
The pattern finally begins to progress as the eastern ridge builds
into the southern Plains and the trough is shunted northeast into
the Great Lakes region. Behind one more wave of energy and a cold
front, surface high pressure builds into the central CONUS by Friday
where it remains into early next week. Ensembles differ in how the
upper trough across the northeast plays out with some solutions
(mainly the GEFS members) supporting a closed low that meanders
around the Mid-Mississippi Valley and others (mainly the ECMWF
ensemble members) keeping an open, more progressive wave over the
eastern CONUS. With either scenario, precipitation chances over the
holiday weekend appear low with highs in the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jun 28 2021
Recent trends suggest that thunderstorms stay south and east of
KTOP/KFOE today, so have removed VCTS for VCSH. Additional showers
and storms move into terminals Tuesday morning lasting through
the day. Cigs are expected to lower to IFR with reduction in
visibility beyond 5SM possible if a storm moves over terminals.
Winds remain light from the south-southeast through the period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KSZ026-040-054>056-
058-059.
&&
DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Jun 28, 2:24 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Mon Jun 28 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-292030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
324 PM CDT Mon Jun 28 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Isolated thunderstorms capable of producing heavy rain remain possible
through this evening, mainly across east central Kansas where a
Flash Flood Watch is in effect through Tuesday evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances for thunderstorms remain in the forecast through mid week
with heavy rainfall and localized flooding possible, especially
across east central Kansas where grounds are saturated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Flash Flood, Anderson
- When
- June 28, 2:33 PM CST to 3:30 PM CST
- Where
- Anderson County, 4.94 mi E of Harris to 1.43 mi NE of Garnett Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.309, -95.340
Many roads closed, flood prone areas experiencing high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 28, 20211 death · $1.0 million · 16 events
- Flash Flood in Texas, June 28, 20211 death · $500,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, June 28, 2021$120,000 · 56 kt wind · 2 events
- Damaging Winds in Tennessee, June 28 to 29, 202152 kt wind · 10 events
- Damaging Winds in New York, June 28, 2021$11,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in New Mexico, June 28, 2021$2,000 · 6 events
- Heat in Maine, June 28, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 20215 events
- Flash Flooding and Flood in Missouri, June 28, 20214 events
- Damaging Winds in New York, June 28, 2021$8,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Missouri, June 28, 20213 events
- Damaging Winds in West Virginia, June 28, 2021$5,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966416.